I have been on 1 a day hydroxy for a week.I am supposed to increase this to 2 daily but,they specify to take the medication after or with a meal.I don't eat in the evening[for many reasons].Can anyone tell me if it is safe to take the med without eating a meal.I already seem to have an upset stomach on the 1 med a day which I do take after I have eaten.Advice would be appreciated,can't get through to my GP easily and I am not sure if they would know.
Hydroxychloroquine: I have been on 1 a day hydroxy... - LUPUS UK
I have taken this without food by mistake a couple of times and it gave me a really painful stomach so really wouldn't reccomend it. I have had to adjust my eating habits around the lupus several times it is horrible but sometimes just have to do whatever to get the lupus under control. Hope you find a way to make it work for you.
Thank you for getting back to me.I really do not like to eat in the evening as it gives me even less sleep although,as you know,with the lupus you are fatigued anyway.Also,I am going to a wedding,can you drink when taking this medication?It is definately upsetting my stomach already at the moment.
I sometimes have mine later on in the evenings with a glass of milk, I don't suffer any side effects. It says it's fine to in the leaflet. Also alcahol's allowed Doesn't sound like it's agreeing with you very well though.
I take one first thing in the morning, usually before breakfast and then I take one just before bed, without food - have not had any problems in doing this.
I do hope you soon feel comfortable with hydroxychloroquine.
Hi I take while actually eating my food. That way I feel fine. If I take alone or too long after eating, I get nauseous.
I get alot of nausea no matter what time of day I take Hydroxychloroquine and it gives me an upset stomach sometimes. I think it affects everyone differently. I try to take it at mealtimes, morning and night, but I have to say it is the one medication that has stabilised my Lupus symptoms, so I would rather suffer these side effects .
I've been on 400mg (200 mg 2x per day) for over 3 months and take it after breakfast at 9am & supper around 7:30pm The drs knew I could have stomach trouble because I tend to get gastritis & oesophagitis anyway, but have this under control Without medscthrough diet/lifestyle management now (after years of nexium & domperidone). The drs said to take nexium if the hydroxy Caused a flare up of my stomach touble, but I hope to avoid this, as even the nexium for me has side effects I don't like. So, I learned on another lupus forum that some think plaquenil is easier on the stomach than other forms of hydroxy, so due to my history the gp has let me have that instead of a generic form of hydroxy. Also, I've figured out that if I make sure there is enough starchy carbohydrate in the meal my stomach tolerates the hydroxy better (I have oatmeal in the morning and rice or something in my veg stir fry at night). Like you, I try o keep meals light in the evening, so this has been tricky. Finally, my osteopath has treated me once a month with some weird stomach massage thing that actually seems to help calm down any tendency to cramp in reaction to the plaquenil. And I'm vvvv careful about eating a diet low in acidic food (avoid strong tea & coffee etc etc.) Anyway, this is what I'm doing to minimise the sort of probs you're describing, and it seems to work, although if I slip up and drink too much tea or have a light meal I do get pain in my stomach - but that quickly clears up when I get back in line.
Hope this helps you a bit
Good luck & take care
I take 2 x 200mg per day and I take it with my lunch. I also try to drink a couple of glasses of milk a day to keep my stomach lined.Trying to fit all the different meds around meals and other meds is very hard and actually takes quite an effort to work out the best timings. But it is worth it and I think an important thing to do.
I take 2 x 200 mg a day, when I first started it about 2 years ago, I had dreadful stomach problems, but I started on Omeprazole, which is a gut protector and made sure I had eaten before take the hydroxy and it is ok now.
Thanks to all the people who have given their side of taking the hydroxychloroquine,quite informative and very helpful.At least it is not all in my own mind.Thanks again to everybody for their input.
Had a bad night last night,aching all over and very tired but,could I sleep,no.My stomach is not quite right but,just started the hydroxy so,I will have to be patient and hope eventually it will help.I was on omeprazole for another problem but it was stopped some time ago.
Lupus being a desease that can flare and then settle of course is a major problem for the sufferer.If only there was a walk-in clinic for Lupus sufferers.I have found it so difficult to get help when I really need it.I have been really bad the last few days and the earliest appointment I can get for reumatology is 14th November,having spent most of yesterday afternoon on the phone.Although I am a patient with the hospital,you would think you would be able to see somebody at least.
so true its a big problem maybe a walk in clinic is the way forward.......lupus needs more awareness then maybe hospitals will take more notice off what would be helpful to us with the illness.
i take all my pills in the morning ,u should be able get ranitidine to protect your tummy from all the medications and to prevent ulcers
Hi there, I was no this drug a while back now and like you, taking the meds didn't always fit around my meal times, I use to take them with a glass of milk if not with food. This may be useful for a few of you out there, best wishes to you all, Amy x.
I am absolutely certain hydroxychloroquine is upsetting my system.Not only my stomach but,I have had mouth ulcer's, bad headaches and heart palpatations.I have seen a cardiologist and he told me to stop the statin's(which I have done)although I have been on statin's for a long time and wait until I see my reumatologist before I stop the hydroxy(in February).In the copy of the letter the cardiologist has sent to my GP it states the he suspect's the most likely cause of the palpatation's is the hydroxy.Although my skin and the aches and pain's seem less,I am not sure that I can cope with these side effects.If it's not diarrhea,it's constipation on top of paranoia and generally feeling unwell but,less stiff.
I have been on hydroxy for years and take 2 every morning. I eat later in the AM. It is dosed by weight and I should take 300 mg a day 1 1/2 tablets. When I drop to this dose I get achy muscles and can hardly function. My MD raised it back to 400 mg. a day and I feel 90% better. I do take it on an empty stomach and was told to take it all at once not AM and PM. I eat about an hour later.
I started hydroxy several months ago. I have not suffered any bad side effects. As a matter if fact, apparently this drug has the ability to LOWER cholesterol levels dramatically!! Mine has gone from 317 in February down to 241 this month (April) thats a 25% decrease! I have read that this drug can also ward off diabetes!!! I don't suffer from that Thank God. But just imagine all the folks that could get off the terrible statins and have a way more effective drug to lower cholesterol. And (for me at least) my pain, fatigue and debilitating flares have decreased by 75% too.